Skip to Content
Home > Wellness > Health Library > Diabetic Hypoglycemia
Diabetic hypoglycemia (also called insulin shock or insulin
reaction) is having an abnormally low amount of sugar (glucose) in the blood
relative to the amount of insulin in the blood.
A person with diabetes can become hypoglycemic by taking too much
insulin or diabetes medicine or by skipping meals.
Symptoms of hypoglycemia include headache, hunger, weakness,
sweating, anxiety, and changes in personality. If untreated, it can lead to
seizures, unconsciousness, brain damage, or death.
Treatment for diabetic hypoglycemia involves eating foods that
contain sugar or getting a shot of glucagon, a substance that stimulates the
liver to release glucose into the bloodstream.
Current as of:
November 14, 2014
E. Gregory Thompson, MD - Internal Medicine & Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.